Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 62, NWS Memphis, TN

April 24, 2003Dyer County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 24, 2003, 8:09 PM CDT for Dyer County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 8:09 PM CDT (01:09 UTC)
Expired
Apr 24, 2003, 8:45 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Dyer County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS54 KMEG 250109
SVRMEM
TNC045-250145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
808 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DYER COUNTY IN NORTHWEST TENNESSEE

* UNTIL 845 PM CDT.

* AT 803 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  ROELLEN...MOVING NORTHEAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 845 PM CDT INCLUDE...
  NEWBERN...

.DESTRUCTIVE HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY
SHELTER

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3607 8945 3595 8928 3607 8916 3620 8916
          3621 8927

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:53 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Apr 24, 2:53 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT THU APR 24 2003

SURFACE LOW NOW LOCATED OVER SOUTHEAST KANSAS WITH WARM FRONT
EXTENDING THROUGH NORTH CENTRAL ARKANSAS INTO WEST CENTRAL ALABAMA.
BOUNDARY DIVIDING MOIST AIR FROM DRIER AIR EXTENDS FROM THE LOW INTO
WESTERN ARKANSAS AND NORTHEAST TEXAS. SEVERE THUNDERSTORMS NOT TOO
FAR AWAY FROM CWA AT THIS TIME. HAVE CATEGORICAL POPS FOR ENTIRE
AREA WITH MENTION OF SEVERE WEATHER. RAIN WILL CONTINUE ON A
SCATTERED BASIS FRIDAY AND FRIDAY NIGHT. 12Z GDM SHOWS COLD FRONT
REMAINING NORTH OF THE FORECAST AREA SO WILL REMOVE MENTION OF RAIN
FOR BEGINNING OF NEXT WEEK.

PRELIMINARY NUMBERS
MEM 61/73/54/71/54 842
MKL 59/72/50/68/51 953
JBR 59/71/51/70/51 842
TUP 62/74/53/72/53 953

.MEG...NONE.
Hazardous weather outlook, Apr 24, 11:24 AM CDT, 8 hours 45 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER A PORTION OF NORTHEAST ARKANSAS AND NORTHWEST
MISSISSIPPI. THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE
FROM JONESBORO TO MEMPHIS TO CLARKSDALE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE REST OF THE MID-SOUTH. THE SLIGHT RISK AREA
INCLUDES JACKSON...DYERSBURG...OXFORD AND TUPELO.

A DEEP LOW PRESSURE SYSTEM OVER THE PLAINS WILL MOVE ACROSS THE
MID-SOUTH ON FRIDAY. AN ASSOCIATED WARM FRONT WILL MOVE THROUGH THE
MID-SOUTH THIS AFTERNOON AND EVENING PROVIDING UNSTABLE CONDITIONS
AND THE POTENTIAL FOR SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT...ESPECIALLY IN THE MODERATE
RISK AREA. SEVERE THUNDERSTORMS ARE POSSIBLE ANYTIME THIS AFTERNOON
AND TONIGHT...BUT THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE ON FRIDAY. A FEW STORMS MAY BE SEVERE
EAST OF DYERSBURG AND MEMPHIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH FRIDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

GGR

In the hours before

Special weather statement, Apr 24, 5:55 PM CDT, 2 hours 14 minutes before
ARZ027-250000-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...POINSETT COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 25 MILES SOUTHWEST OF FISHER AT 555
PM CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN POINSETT COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 24, 6:18 PM CDT, 1 hour 51 minutes before
ARZ027-035-250015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND POINSETT
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF HICKORY RIDGE AT
618 PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING THE CITY OF
HARRISBURG...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 24, 6:43 PM CDT, 1 hour 26 minutes before
MSZ017-250015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ITAWAMBA COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF EVERGREEN AT
643 PM CDT...MOVING EAST AT 50 MPH.

PEOPLE IN ITAWAMBA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 24, 7:00 PM CDT, 1 hour 9 minutes before
ARZ027-035-250045-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
700 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND POINSETT
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF HICKORY RIDGE AT
700 PM CDT...MOVING EAST AT 25 MPH. THIS THUNDERSTORM HAS THE
POTENTIAL TO BECOME SEVERE.

PEOPLE IN CROSS AND POINSETT COUNTIES...INCLUDING THE CITY OF
HARRISBURG...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 24, 7:06 PM CDT, 1 hour 3 minutes before
ARZ026-250015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
706 PM CDT THU APR 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF CASH AT 706 PM
CDT...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM HAS THE
POTENTIAL TO BECOME SEVERE.

PEOPLE IN CRAIGHEAD COUNTY...INCLUDING THE CITIES OF BROOKLAND...
JONESBORO...LAKE CITY AND MONETTE...SHOULD MONITOR THIS STORM
CLOSELY.
Local storm report, Apr 24, 7:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    HOULKA                    MS   0.75 INCH HAIL
04/24/03   CHICKASAW

0645 PM    SHANNON                   MS   0.88 INCH HAIL
04/24/03   LEE(MS)

0647 PM    NETTLETON                 MS   1.75 INCH HAIL
04/24/03   LEE(MS)

0655 PM    EVERGREEN                 MS   1.00 INCH HAIL
04/24/03   ITAWAMBA

0658 PM    5E NETTLETON              MS   1.00 INCH HAIL
04/24/03   LEE(MS)

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:33 PM CDTSevere Thunderstorm WarningMEGObion27 min
Apr 25, 12:38 AM CDTSevere Thunderstorm WarningMEGTipton37 min
Apr 25, 12:58 AM CDTSevere Thunderstorm WarningMEGDyer47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.